Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 29, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jul 1, 2024, 6:58 PM CDT for Buffalo County, Kearney County, Nebraska. It was in force for 32 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2024, 6:58 PM CDT (23:58 UTC)
- Expired
- Jul 1, 2024, 7:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Buffalo County, NE, Kearney County, NE
The radar
The Grand Island radar (KUEX), 51 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:58 PM CDT | TSTM WND DMG | Axtell, NE | Public report via social media of a fence down in Axtell and damage to a home. Time estimated based on radar. |
| Jul 1, 7:03 PM CDT | TSTM WND DMG | Axtell, NE | Tree branches down on the highway in Axtell via storm chaser. |
| Jul 1, 7:05 PM CDT | TSTM WND DMG | Axtell, NE | Several branches down across the yard (3-6 inch diameter) Social media image. |
| Jul 1, 7:08 PM CDT | TORNADO | 3 Sse Axtell, NE | A brief Tornado. |
| Jul 1, 7:12 PM CDT | TSTM WND DMG | Minden, NE | 6 inch tree limbs reported broken in the city of Minden. Time estimated from radar. |
| Jul 1, 7:23 PM CDT | TSTM WND DMG | Axtell, NE | A tree was split in half & tree fell on neighbors garage in East Axtell. |
| Jul 1, 7:24 PM CDT | TORNADO | 4 Ene Minden, NE | Estimated location of rope tornado. |
| Jul 1, 7:40 PM CDT | TSTM WND DMG | Minden, NE | Delayed report. Via MPING Shingles blown off and one inch tree limbs broken. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 3:58 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
620
WFUS53 KGID 012358
TORGID
NEC019-099-020030-
/O.NEW.KGID.TO.W.0029.240701T2358Z-240702T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
658 PM CDT Mon Jul 1 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Kearney County in south central Nebraska...
South central Buffalo County in south central Nebraska...
* Until 730 PM CDT.
* At 658 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Axtell, or 12 miles east of Holdrege, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Minden around 710 PM CDT.
This includes Interstate 80 between mile markers 276 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4075 9892 4053 9872 4045 9872 4038 9918
4057 9918
TIME...MOT...LOC 2358Z 244DEG 33KT 4048 9914
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mangels3 follow-up statements
996
WWUS53 KGID 020011
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
711 PM CDT Mon Jul 1 2024
NEC019-099-020030-
/O.CON.KGID.TO.W.0029.000000T0000Z-240702T0030Z/
Kearney NE-Buffalo NE-
711 PM CDT Mon Jul 1 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR CENTRAL
KEARNEY AND SOUTH CENTRAL BUFFALO COUNTIES...
At 711 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Minden, or 13 miles southeast of Kearney, moving
east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Minden around 715 PM CDT.
Heartwell around 720 PM CDT.
This includes Interstate 80 between mile markers 282 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4039 9911 4059 9915 4071 9888 4053 9872
4047 9872 4042 9891
TIME...MOT...LOC 0011Z 247DEG 35KT 4053 9898
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mangels435
WWUS53 KGID 020017
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
717 PM CDT Mon Jul 1 2024
NEC019-020027-
/O.CAN.KGID.TO.W.0029.000000T0000Z-240702T0030Z/
Buffalo NE-
717 PM CDT Mon Jul 1 2024
...THE TORNADO WARNING FOR SOUTH CENTRAL BUFFALO COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.
&&
LAT...LON 4060 9906 4065 9894 4065 9890 4066 9888
4066 9887 4067 9885 4053 9872 4047 9872
4044 9892 4045 9897
TIME...MOT...LOC 0017Z 252DEG 37KT 4052 9891
$$
NEC099-020030-
/O.CON.KGID.TO.W.0029.000000T0000Z-240702T0030Z/
Kearney NE-
717 PM CDT Mon Jul 1 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN KEARNEY COUNTY...
At 717 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Minden, or 15 miles southeast of Kearney, moving
east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Heartwell around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4060 9906 4065 9894 4065 9890 4066 9888
4066 9887 4067 9885 4053 9872 4047 9872
4044 9892 4045 9897
TIME...MOT...LOC 0017Z 252DEG 37KT 4052 9891
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mangels785
WWUS53 KGID 020025
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
725 PM CDT Mon Jul 1 2024
NEC099-020034-
/O.EXP.KGID.TO.W.0029.000000T0000Z-240702T0030Z/
Kearney NE-
725 PM CDT Mon Jul 1 2024
...THE TORNADO WARNING FOR NORTHEASTERN KEARNEY COUNTY WILL EXPIRE AT
730 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.
&&
LAT...LON 4060 9906 4065 9894 4065 9890 4066 9888
4066 9887 4067 9885 4053 9872 4047 9872
4044 9892 4045 9897
TIME...MOT...LOC 0024Z 244DEG 33KT 4054 9885
$$
MangelsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 1, 6:45 PM CDT, 13 minutes earlier. Its key messages:
- Scattered severe storms are expected to develop this afternoon, with all forms of severe weather possible. These storms should eventually merge this evening with a transition to mainly a wind threat after dark. Areas north and east of the Tri-cities could see rainfall totals of 2 to 4 inches resulting in potential flooding.
- Heat index values have climbed over 100 across areas south of the warm front this afternoon, and should fill in northward across much of the remaining advisory area over the next few hours. Heat concerns should diminish by mid-evening.
- A cold front will bring northerly winds and mild temperatures to the area Tuesday, slowly crossing the local area through the daytime hours. A few strong to severe storms will be possible near and to the south of this front Tuesday PM.
- Another round of more widespread thunderstorms, some of which could be severe, is anticipated Wednesday evening.
- The 4th of July is looking fairly pleasant with high temperatures ranging from the upper 70s to the north and mid to upper 80s across north central Kansas. Dry weather is expect for the late afternoon through evening hours Thursday.
- Near to below normal temperatures with various small chances for precipitation expected through the remainder of the forecast period.
Area forecast discussion, Jul 1, 6:45 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
645 PM CDT Mon Jul 1 2024
.KEY MESSAGES...
- Scattered severe storms are expected to develop this
afternoon, with all forms of severe weather possible. These
storms should eventually merge this evening with a transition
to mainly a wind threat after dark. Areas north and east of
the Tri-cities could see rainfall totals of 2 to 4 inches
resulting in potential flooding.
- Heat index values have climbed over 100 across areas south of
the warm front this afternoon, and should fill in northward
across much of the remaining advisory area over the next few
hours. Heat concerns should diminish by mid-evening.
- A cold front will bring northerly winds and mild temperatures
to the area Tuesday, slowly crossing the local area through
the daytime hours. A few strong to severe storms will be
possible near and to the south of this front Tuesday PM.
- Another round of more widespread thunderstorms, some of which
could be severe, is anticipated Wednesday evening.
- The 4th of July is looking fairly pleasant with high
temperatures ranging from the upper 70s to the north and mid
to upper 80s across north central Kansas. Dry weather is
expect for the late afternoon through evening hours Thursday.
- Near to below normal temperatures with various small chances
for precipitation expected through the remainder of the
forecast period.
&&
.DISCUSSION...
Issued at 326 PM CDT Mon Jul 1 2024
A warm front is lifting north across the region this afternoon.
Ahead of this front, low clouds and stratus have held
temperatures down in the 70s, while temperatures have spiked to
the south, with heat index values climbing above 100 the past
couple of hours across north central Kansas. Where skies have
remained clear, instability has grown the past few hours, and a
few storms are starting to develop across northwestern Kansas.
Given the shear associated with the warm front, these storms
could rapidly turn severe as they reach our area, and a tornado
watch is now in effect for all of south central Nebraska
through 10 PM. Later in the evening, as the storms merge and
develop into a line, expect the threat to transition to strong
winds, with thunderstorm wind gusts up to 70 mph possible with
the stronger storms.
In addition to the chance for severe weather this evening, some
models have a secondary cluster of thunderstorms developing
across the Panhandle of Nebraska with a cold front and crossing
the area overnight, with the focus of the heaviest precipitation
mainly east of the Tri-Cities. If this develops, these areas
could see some significant rainfall totals of 2 to 4 inches from
these multiple rounds of precipitation, potentially resulting
in localized flooding, and flood watch is also in effect for
several Nebraska counties mainly east of Highway 281 from 7 PM
this evening through 7 AM Tuesday morning.
As the aforementioned cold front stretches across the southern
portions of our area on Tuesday, could see additional storm
development mainly southeast of the Tri-Cities during the
afternoon hours, some of which will have the potential to be
strong to severe. This front should then sag further south on
Wednesday, with an upper level disturbance forecast to impact
the local area Wednesday night. This could bring some fairly
widepsread precipitation to the area again Wednesday night,
along with a small potential for some severe weather, especially
for areas west of Highway 281.
Thereafter the upper level flow will remain fairly active...with
multiple disturbances embedded in seasonably cool northwesterly
flow impacting the local area through next weekend. This will
result in generally near to below normal temperatures each
afternoon along with off and on again small chances for addition
thunderstorm activity.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 621 PM CDT Mon Jul 1 2024
For KGRI/KEAR Airports:
Low level stratus continues to persist at the terminals early
this evening...with TSRAs expected to impact the terminals over
the next 2-3 hours. Heavy rain and strong wind gusts will both
be possible through 02/03-04Z. Thereafter...the main line of
storms should be east of the TAF sites, with more scattered
TSRA activity through the remainder of the overnight hours
being covered by a VCTS and -SHRAs. Winds will be east
southeasterly through the evening hours as they diminish,
becoming lighter and shifting to northerly during the daytime
hours Tuesday behind the cold front as sky conditions improve
across the local area. TSRA activity tomorrow evening is
expected to remain mostly southeast of the terminals.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ072-082-083.
Flood Watch through Tuesday morning for NEZ040-041-047>049-063-
064.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-
017>019.
&&
DISCUSSION...Rossi
AVIATION...RossiHazardous weather outlook, Jul 1, 12:22 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1222 PM CDT Mon Jul 1 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021730- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1222 PM CDT Mon Jul 1 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Late this afternoon and evening, mainly between 5pm and midnight, nearly the entire area will be under at least a small chance for severe storms, with the threat overall-greater in Nebraska counties than Kansas counties. Hail to the size of golf balls, damaging wind gusts of 60 to 70 MPH, and perhaps a few tornadoes are all possible. Although the threat for severe storms should largely wane by midnight, scattered weaker storms could continue well into the night. In addition to the chance for severe weather, heavy rainfall will impact portions of the area, with isolated rainfall totals of 2 to 4 inches possible for areas generally northeast of the Nebraska tri-cities, which could see multiple rounds of thunderstorms. As a result, a flood watch is in effect starting at 7 PM. Please see the latest flood watch product for additional information. Turning to heat concerns: Areas along and south of the Kansas, Nebraska state line will become quite hot this afternoon, with heat index values of at least 100 to 105 degrees. As a result, a Heat Advisory will be in effect from 1 to 8 PM for all area Kansas counties, along with Gosper, Furnas and Harlan counties in Nebraska. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. On Tuesday, at least spotty, and mainly weak thunderstorms will be possible almost anywhere in the outlook area. However, there is at least a Marginal Risk that a few severe storms could develop along a cold front in far southeast portions of the area, affecting counties such as Thayer, Jewell and Mitchell. Marginally severe hail and wind are the primary threats. These extreme southeast parts of the area may also experience another day with heat indices of 100 to 105 degrees along and just ahead of the cold front. Between Wednesday and Saturday, intermittent thunderstorm chances continue for various parts of the area, including at least low chances for Thursday, Independence Day, mainly in the morning. Some of the thunderstorms Wednesday evening and overnight could be strong to severe, particularly along and west of Highway 183. .SPOTTER INFORMATION STATEMENT...Please report any instances of large hail, strong wind gusts over 50 MPH, tornadoes, heavy rainfall in excess of 3 inches, or flooding that may occur today and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, Jul 1, 6:01 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
601 PM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Gst 6 SSE Holbrook 40.22N 99.97W
07/01/2024 M58 MPH Furnas NE Public
&&
KSLocal storm report, Jul 1, 6:05 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
605 PM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Tornado 2 N Beaver City 40.17N 99.83W
07/01/2024 Furnas NE Storm Chaser
Storm chaser reports brief touchdown of a
rope tornado 2-3 miles north of Beaver City.
&&
SRLocal storm report, Jul 1, 6:07 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
607 PM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Tstm Wnd Gst 6 SSE Holbrook 40.22N 99.97W
07/01/2024 M58 MPH Furnas NE Public
Corrects time of previous tstm wnd gst
report from 6 SSE Holbrook.
&&
KSLocal storm report, Jul 1, 6:15 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
615 PM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM Tornado 2 SE Oxford 40.24N 99.61W
07/01/2024 Harlan NE Trained Spotter
A tornado was on the ground temporarily,
dropping in and out with lots of rotation.
&&
KSLocal storm report, Jul 1, 6:34 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
634 PM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Tornado 1 NE Atlanta 40.38N 99.46W
07/01/2024 Phelps NE Trained Spotter
Estimated location of trained spotter
reporting a brief touchdown of a tornado.
&&
KSLocal storm report, Jul 1, 6:56 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
656 PM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Gst 6 WNW Atlanta 40.39N 99.58W
07/01/2024 M61 MPH Phelps NE Mesonet
&&
KSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:56 AM CDT | Areal Flood Advisory | GID | Gosper, Phelps | 5 hr |
| Jul 1, 12:09 PM CDT | Flood Watch | GID | Greeley, Hamilton, Howard, Merrick, Nance, Polk and 1 more | 15 hr |
| Jul 1, 5:03 PM CDT | Special Weather Statement | GID | Furnas | 27 min |
| Jul 1, 5:30 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 45 min |
| Jul 1, 5:50 PM CDT | Tornado Warning | GID | Furnas, Harlan | 25 min |
| Jul 1, 6:09 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 51 min |
| Jul 1, 6:12 PM CDT | Tornado Warning | GID | Furnas, Harlan, Phelps | 33 min |
| Jul 1, 6:37 PM CDT | Tornado Warning | GID | Harlan, Kearney, Phelps | 23 min |
| Jul 1, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 7 min |
| Jul 1, 6:50 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Franklin, Harlan, Kearney, Phelps | 40 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.